Skip to content
leg pain, back pain with extended activity.
avatar
bnovicki58 posted:
Hi,
I am new here and I am a nurse. Through the years I have had several back issues. I have had 2 microdiscectomies in 03 & 06. In 2010 I had a tlif of L4-L5 and L5-S1. I have a crappy back and I know it, lost my job last year r/t my back. Restrictions keep me from being hired for another position. I have applied for disability with no luck. Gonna have to downsize our home due to decreased income. I have handled that but my legs, the dr said it would take up to 2 years to heal the nerve pain in my legs. Well, 2 years have come and gone and still some days are complete agony, other days the numbness and tingling and poking on my legs is so irritable and painful. I used to be better with activty, but I fall alot. Last year I sprained both ankles and then broke my right ankle. I can't sit, stand for longer than 2 or 3 hours. I am still needing pain meds, gabapentin is 600-750 or 900mg. antidepressants, muscle relaxers and others. My brain is foggy, I seem to be so depressed...My whole life has changed and I know I am not happy with this...I just want to run away from all the pills and my body, but that isn't going to help. Does anyone else have these issues. I mean 2 years post with still residual pain??? Just really want to vent. Also, would like to see how others have dealt with this positively! I am hoping to find some different ways of dealing with all of the changes in our lives, so I can live again. I am also 54....
Reply
 
avatar
bj1208 responded:
hi and welcome to the support group -

I have permanent nerve damage in both legs - had EMG and NERVE CONDUCTION TEST done to confirm this - it also shows which discs are affecting the nerve issues.

Have you had this done? If not it may need to be done to check and see what is going on.

Also, to me, your gabapentin dose seems low to treat the issues you have. this med usually starts out on low dose bout 300mg daily then slowly increased until a therapeutic dose has been established. I am now taking 3600 mg daily of gabapentin and it does help with the numbness/tingling/sharp/stabbing/rubber band twinge effects.
A good PHYSIATRIST PAIN MANAGEMENT physician can help with properly treating the pains you are having as they do have numerous treatment options designed for the patient.

http://www.spineuniverse.com/treatments/what-physiatrist

I had my back surgery 2/08 Anterior Lumbar Fusion L5-S1 - I fused 100% and bone is growing back. the surgery was a success as the surgeon stated he would fix my disc which he did, however my pains are worse now than before. I have chronic low/mid back pain and the nerve damage in both legs. so I do know what you are going thru.

I don't know how long it's been since you have seen a spine specialist (maybe get different opinions) and see what is going on - a new MRI/CT Scan may need to be done to see what's going on - also seeing the PHYSIATRIST Pain doc too - they can refer you to a good spine specialist.

hope this helps - please keep us posted - take care - Joy
 
avatar
bnovicki58 replied to bj1208's response:
I do need to have the emg/nerve conduction tests, I have just heard they hurt, I am being a total wimp about more pain. It has been a year since I have seen my neurosurgeon. He is good but told me what I have left is what it is, so I have just given up. I don't have much hope. I understand now what the neuro pain is but I didn't realize that before surgery. It probably wouldn't have changed the need for surgery as I did have 2 large herniated discs. I do see my regular md, who just works with my meds. But we really don't change. I don't know what a physiatrist is, but i will check it out! Thank you.
Are you working? Have you gained alot of weight on that much gabapentin? Maybe I do need more idk.....I will look into that.
Brenda
 
avatar
bj1208 replied to bnovicki58's response:
Hi Brenda -

first regarding the EMG/Nerve Conduction Test - yes it hurts, but only for a moment. Just about the same as getting an injection in the back.

Second - no I'm not working - 100% disabled as I cannot sit/stand/walk for very long periods of time.

I have not gained any weight with the Gabapentin - I've been taking the generic form for about two years now and was taking the brand name for about a year.

Though I'm still in pain 24/7 and my apatite a lot to where I'm not very hungry at all.

hope this helps - take care - Joy
Take care~~

~~ Joy ~~
 
avatar
bnovicki58 replied to bj1208's response:
Thank you so much for the info. It helps to know others in the same boat. I am trying to go up a bit with the gabapentin. I take generics. brand name affects me the same. That is amazing how much you take. Doesn't it make you fuzzy wuzzy? I am really fatigued just taking one more tab. I take 1/2 tab extra here and there and that helps but knocks me out. Another tab, I end up on another planet. Afraid to drive....But I don't hurt so much. I am up and down depending on what I do with the pain. I hope I do get disability as of now I am waiting. But I sure can't sit or stand for long hours. I can stand a couple of hours, depends on pain. Sitting hurts more.... I have pain and go numb in my left hiney. Do you live in the US?
thanks again for your help!
Brenda


Helpful Tips

Strech
streching every hour helps More
Was this Helpful?
1 of 5 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center